Follow me on

Treatment Hurdle: Iatrogenic Contributions



Today’s post is another excerpt from “Best Weight: A Practical Guide to Office-Based Weight Management“, recently published by the Canadian Obesity Network.

This guide is meant for health professionals dealing with obese clients and is NOT a self-management tool or weight-loss program. However, I assume that even general readers may find some of this material of interest.

HURDLE 4: IATROGENIC CONTRIBUTIONS

Any number of medications can promote weight gain or hinder weight loss. A thorough medication review can lead to beneficial changes in medications; the exercise itself can enhance the doctor-patient relationship, as it demonstrates a desire to help. However, weight-neutral alternatives are not often available. When prescribing adipogenic medications, take the time to counsel patients regarding the possibility of iatrogenic weight gain, and discuss measures they might employ to prevent it. The following list is by no means comprehensive, but it does include the culprits most commonly seen in general practice.

Hypoglycemics

Improved glycemic control achieved through the administration of insulin, insulin secretagogues or thiazolidinediones (TZDs) is generally accompanied by weight gain. Weight gain on insulin secretagogues and insulin has been associated with increased blood pressure and lipids.

Antipsychotics

Weight gain is a well-documented side effect of antipsychotic treatment. It is generally not proportional to dose, and can vary from 1 kg–5 kg (2.2 lbs–11 lbs) over several years to enormous gains over just a few months. Both typical and novel antipsychotics are associated with weight gain, but novel antipsychotics, especially clozapine and olanzapine, have the greatest adipogenic potential and carry the greatest risk for the development of hypertension, diabetes and lipid abnormalities.

Of all the novel antipsychotics, ziprasidone and aripiprazole appear to be nearly weight neutral.

While we would not recommend discontinuing antipsychotic medications in patients who suffer from psychosis, these medications are increasingly used off-label as mood stabilizers and sleep aids. If your patient does not require an antipsychotic for the treatment of psychosis, consider stopping treatment and exploring less obesogenic alternatives.

Antidepressants

Tricyclic antidepressants are often associated with weight gain. Amitriptyline appears to have the greatest obesogenic potential. Reduced energy expenditure appears to be behind the weight-promoting effect of these drugs, while changes in food intake contribute to a smaller extent. Selective serotonin reuptake inhibitors (SSRIs) are not generally obesogenic, but in rare cases they can produce significant weight gain.

Weight gain is also common with lithium treatment; it appears to be dose-related, and is more likely to occur in women who are already overweight.

Anticonvulsants

Weight gain is one of the most common effects of antiepileptic drugs, in particular valproate and carbamazepine. These drugs are used in the treatment of both epilepsy and bipolar disorder. In susceptible individuals, the weight gain, which is generally tied to increased food intake, can be so pronounced as to require discontinuation of the medication.

Steroids

Weight gain is a common adverse effect of long-term treatment with glucocorticoids. These drugs also increase abdominal adiposity: an effect that, combined with the increased insulin resistance steroids produce, may serve to explain the clear relationship between long-term glucocorticoid use and heightened risk for diabetes and cardiovascular disease.

Beta-Blockers

Treatment with non-selective beta-blockers has been associated with modest but sustained weight gain. The effect is thought to be mediated by a reduction in energy expenditure. It may be prudent to avoid beta-blockers in patients who do not have absolute indications (e.g., post myocardial infarction, congestive heart failure, tachyarrhythmias, etc.) for these drugs.

Highly Active Anti-Retroviral Therapy (HAART)

Although generally associated with weight loss, HAART can promote a redistribution of body fat from subcutaneous to visceral depots. Metabolic syndrome associated with abdominal adiposity is thus a common complication of anti-retroviral treatment. The accumulation of abdominal fat can lead to non-compliance with anti-retroviral medications in some patients.

© Copyright 2010 by Dr. Arya M. Sharma and Dr. Yoni Freedhoff. All rights reserved.

The opinions in this book are those of the authors and do not represent those of the Canadian Obesity Network.

Members of the Canadian Obesity Network can download Best Weight for free.

Best Weight is also available at Amazon and Barnes & Nobles (part of the proceeds from all sales go to support the Canadian Obesity Network)

If you have already read Best Weight, please take a few minutes to leave a review on the Amazon or Barnes & Nobles website.

2 Comments

  1. In 2004, I was prescribed Amitriptyline for depression. I was indeed depressed, and rightly so. I had undergone a failed surgery, which actually exacerbated my problem, but it took several months to realize that instead of progressing, I was actually regressing. For months, my physiotherapists kept telling me that I was recovering slowly but would be just fine. I, on the other hand, could see what was happening and the disconnect between reality and the idiocies the physiotherapists (a total of five, in all) were telling me sent me into a tailspin of depression. I lost my appetite and began steadily losing weight. My GP, who was alarmed by both my mental and physical state, put in an emergency call to my surgeon and also put me on Amitriptyline .

    As soon as the surgeon saw me, he realized what was going on, apologized profusely (thank goodness for living in less litigious Canada), told me to stop all physio (which was actually exacerbating the problem) and ultimately re-did the surgery, which went well the second time.

    Taking Amitriptyline, on the hand, sent my weight on an upward trajectory. My GP did not want me to go off it until after the second surgery, and even then, I had to wean off slowly. While I was recovering from the second, successful, surgery, but still on the Amitriptyline, I was final able to do fairly strenuous cardio-vascular exercize virtually every day. Did I lose a few pounds, did I lose a pound, did I lose an ounce? Zip, nada, zero. Even after finally weaning myself off the medication, my weight continued to rise. Since 2004, I have managed to lose some weight, but it has been a huge struggle. I am now no longer able to do cardio-vascular exercise and am again waiting for surgery on another part of my body.

    You can be sure of one thing: I will never, ever go on anti-depressants again.

    Post a Reply
  2. Amitriptyline is indeed one of the more obesogenic anti-depressants. Fortunately, there are others – many of which are weight neutral, some can even markedly reduce cravings and help stablize or even reduce weight. As I have often blogged about, untreated depression can be a major driver of weight gain and will often make weight management virtually impossible.

    Post a Reply

Leave a Reply to NewMe Cancel reply

Your email address will not be published. Required fields are marked *